Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 3, NWS Billings, MT

February 21, 20174 counties in Montana

NWS Billings, MT issued this high wind warning at Feb 21, 2017, 2:50 AM MST for 4 counties in Montana. It took effect at Feb 21, 2017, 6:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2017, 2:50 AM MST (09:50 UTC)
In effect from
Feb 21, 2017, 6:00 AM MST
Expired
Feb 21, 2017, 8:55 PM MST
In force
15 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Powder River County, MT, Rosebud County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 66 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS75 KBYZ 210950
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
250 AM MST Tue Feb 21 2017

MTZ028-041-063-220700-
/O.NEW.KBYZ.HW.W.0003.170221T1600Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
250 AM MST Tue Feb 21 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
MST TONIGHT...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 9 AM this morning to Midnight
MST tonight. 

* TIMING...Southwest to west winds will increase by late morning
  and remain strong through the evening.

* IMPACTS...Hazardous cross winds on I-90 near Big Timber, and
  Highway 191 from Big Timber to Harlowton and Judith Gap.

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ036-038-058-WYZ099-220400-
/O.NEW.KBYZ.HW.W.0003.170221T1300Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
250 AM MST Tue Feb 21 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 9 PM MST
THIS EVENING...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 6 AM this morning to 9 PM MST
this evening. 

* TIMING...Southwest to west winds will increase this morning and
  remain strong through sunset. Strongest winds will be along the
  eastern slopes of the Pryor and Bighorn Mountains, and over the
  higher hills further east.

* IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to
  Sheridan, as well as Highway 212 through Lame Deer and Broadus.

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ065-066-220700-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
250 AM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Southwest winds will increase this morning and remain
  strong until this evening.

* IMPACTS...Hazardous cross winds on Interstate 90 at Livingston,
  and on some rural roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
3 follow-up statements
735 
WWUS75 KBYZ 211818
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1118 AM MST Tue Feb 21 2017

MTZ028-041-063-220700-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
1118 AM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Southwest to west winds will increase by early
  afternoon and remain strong through the evening. 

* IMPACTS...Hazardous cross winds on I-90 near Big Timber, and 
  Highway 191 from Big Timber to Harlowton and Judith Gap. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ036-038-058-WYZ099-220400-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
1118 AM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* TIMING...Southwest to west winds will increase by early
  afternoon and remain strong through sunset. Strongest winds 
  will be along the eastern slopes of the Pryor and Bighorn 
  Mountains, and over the higher hills further east. 

* IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to 
  Sheridan, as well as Highway 212 through Lame Deer and 
  Broadus. 

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ065-066-220700-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1118 AM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Southwest winds will remain very strong until this 
  evening.
 
* IMPACTS...Hazardous cross winds on Interstate 90 at 
  Livingston, and on some rural roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
453 
WWUS75 KBYZ 212159
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
259 PM MST Tue Feb 21 2017

MTZ028-041-063-220700-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
259 PM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Southwest to west winds will remain strong through the
  evening. 

* IMPACTS...Hazardous cross winds on I-90 near Big Timber, and 
  Highway 191 from Big Timber to Harlowton and Judith Gap. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ036-038-058-WYZ099-220400-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
259 PM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* TIMING...Southwest to west winds will remain very strong into
  early evening. Strongest winds will be along the eastern slopes
  of the Pryor and Bighorn Mountains, and over the higher hills 
  further east. 

* IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to 
  Sheridan, as well as Highway 212 through Lame Deer and 
  Broadus. 

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ065-066-220700-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
259 PM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Southwest winds will remain very strong through the
  evening. 

* IMPACTS...Hazardous cross winds on Interstate 90 at 
  Livingston, and on some rural roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
291 
WWUS75 KBYZ 220355
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
855 PM MST Tue Feb 21 2017

MTZ028-041-063-220500-
/O.CAN.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
855 PM MST Tue Feb 21 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will continue to decrease across the area through the night.
Therefore the High Wind Warning has been cancelled.

$$

MTZ036-038-058-WYZ099-220500-
/O.CAN.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
855 PM MST Tue Feb 21 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will continue to decrease across the area through the night.
Therefore the High Wind Warning has been cancelled.


$$

MTZ065-066-220500-
/O.CAN.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
855 PM MST Tue Feb 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Gusty winds will continue through the night, but Advisory strength
winds are no longer expected. Therefore the Wind Advisory has been
cancelled. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Feb 20, 9:00 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 20, 9:00 PM MST, 5 hours 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
900 PM MST Mon Feb 20 2017

.UPDATE...
Adjusted winds upward in some of the areas adjacent to the
Foothills like Red Lodge and Harlowton this evening. Current
model runs support a windy day across most of south central
Montana tomorrow. borsum

&&

.SHORT TERM...valid for Tue and Wed...

Active weather pattern in the short term with wind, mountain snow
and the possibility of lower elevation rain/snow late. Southwest
flow aloft was inducing strong surface pressure falls over the
entire area. Mid level winds were increasing, and this combined
with some instability was creating strong winds at Livingston. Not
a typical gap flow pattern for strong winds here, but winds have
gusted to 57 mph already, so will leave advisory in place.
Gradient looks to decrease overnight, then increase again Tuesday
morning. The strongest winds look to be Tuesday morning.

700mb winds increase to 60kts early Tuesday over the west.
Surface pressure gradient does not look orientated right to aid
in getting these winds to the ground. Also, shortwave activity was
moving through the flow during this time producing ascent. Agree
with the mid shift thinking in keeping winds quite strong from Big
Timber to Harlowton early Tuesday, but keeping them below warning
criteria. This shortwave will produce an increasing chance of
showers over the western and central plains early Tuesday.
Downslope winds will limit chances over the west somewhat, but
shortwave looks strong enough to overcome it, so painted some
PoPs in. Will hit the east hardest, as the downslope influence is
less in these areas compared to the west.

Southwest flow aloft was sending deep moisture into the southwest
mountains. Precipitable water anomalies were 2-3 standard
deviations above normal. This deep moisture transport will produce
locally heavy mountain snow. Models point to areas to the south
for the heaviest snowfall. Regional mosaic had an area of strong
returns heading into Yellowstone Park, and south of the forecast
area. Snow amounts will add up to around a foot over a day and a
half to two days. Will opt to not issue a warning at the moment
with the thought that the heaviest snow will be south of the Cooke
City mountains.

The next thing to discuss is the possibility of accumulating snow
Wednesday into Wednesday night for the plains. A western trough
moves into the northern Rockies and sends a cold front into the
area early Wednesday. This front will hang up over the area and
set up a convergence zones anywhere from Roundup to Sheridan.
Latest model trend has been to keep this convergence zone east of
Billings, from around Hysham to Ashland. Models have not been
consistent on the placement of this convergent zone. The ECMWF was
quite a bit drier than the GFS in snowfall. Have opted to keep
PoPs scattered for now and give it another couple of runs to get
this convergence zones narrowed in.

Temperatures will be mild Tuesday with strong downslope flow.
Wednesday will be cooler behind the strong. TWH

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The extended period continues to look unsettled. The models and
ensembles were in decent agreement with the synoptic scale
pattern, but due to the progressive nature of the pattern and
decent instability through the period, precipitation will be
showery and hard to place in terms of timing and location.

Broad troughing will be over the area on Thursday and an open wave
will move from WY into the central plains Thu. night and Friday.
Models showed an inverted surface trough over the area through
Thu. night which will provide a precipitation focus. However, the
models did not agree on the location of the trough, but did agree
that the best moisture will be over the southern tier of the area.
Thus kept the highest PoPs over the south. Weak zonal flow with
shortwaves will be over the area Friday and will turn NW Sat. as a
shortwave approaches from the NW. Moisture differences between the
models continued, so kept the slight chance to chance PoPs over
the area with the lowest PoPs on Saturday. The shortwave from the
NW affects the area Sat. night and Sunday, but the ECMWF quickly
builds ridging into the area Sunday. With not much moisture in the
flow, have kept Sat. night through Sunday mainly dry. Model
differences continued through Mon., so had slight chance PoPs
through the end of the period.

Temperatures become challenging on Sat., when the GFS brings in
colder air than the ECMWF. These differences amplify through the
rest of the period. Best confidence in highs was on Thursday and
Friday when highs will be in the 30s, then 20s and 30s
respectively. Model blends resulted in highs in the 20s and 30s
from Sat. onward. Arthur

&&

.AVIATION...

Winds 40 to 50 kts will continue through this evening at LVM, dial
back a bit in the morning hours, before gusting again tomorrow
afternoon. Mountain wave activity expected near the Bighorns
impacting SHR and along the northeast slopes of the Beartooth
Absarokas tonight. LLWS potential through tomorrow at MLS and SHR
given the strong winds above 2000 ft. Shower activity in the
morning at LVM, BIL, and MLS, with winds increasing to around 40
kts by afternoon at BIL. Walsh
&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 040/062 035/047 027/037 020/032 016/029 015/031 015/033
    02/W    33/W    54/W    43/J    22/J    11/B    22/J
LVM 039/058 031/041 020/031 012/027 010/027 011/030 012/032
    24/W    43/W    46/J    33/J    32/J    22/J    22/J
HDN 035/062 033/047 025/037 018/032 014/031 013/032 012/033
    02/W    34/W    45/W    32/J    22/J    11/B    22/J
MLS 035/061 034/045 027/036 020/032 018/031 017/032 015/034
    04/W    23/W    44/J    32/J    22/J    11/B    12/J
4BQ 036/064 034/047 027/037 019/032 015/031 014/034 013/036
    04/W    34/W    45/W    53/J    22/J    11/B    12/J
BHK 034/061 034/043 025/032 017/029 014/029 013/030 012/031
    02/W    23/W    44/J    32/J    22/J    11/B    12/J
SHR 036/063 032/045 023/033 017/029 010/029 008/030 012/033
    02/W    44/W    67/J    53/J    32/J    11/B    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until midnight MST Tuesday night FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 20, 3:20 PM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
320 PM MST Mon Feb 20 2017

MTZ028>042-056>058-063>068-WYZ098-099-212230-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
320 PM MST Mon Feb 20 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Winds: Periods of strong winds will impact the western foothills
  late this afternoon and evening, and again on Tuesday. Expect
  hazardous cross winds on Interstate 90 at Livingston, and Highway
  191 from Big Timber to Harlowton. The Red Lodge and Sheridan
  areas may also experience a few stronger gusts off the mountains.

* Mountain Snow: Periods of snow, locally heavy, will fall over the
  Beartooth Absaroka Mountains through Tuesday night. This snowfall
  may increase avalanche danger in the high country.

* Significant Weather Change: Colder weather will return to the
  region during the latter half of the week, with below normal
  temperatures expected Thursday through the weekend. Some snow
  accumulation is also possible, but details remain highly
  uncertain at this time.

* Potential Wintry Impacts: Poor driving conditions. Hazardous
  conditions for young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Feb 20, 10:36 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Billings MT
1036 PM MST MON FEB 20 2017

WYZ099-210700-
Sheridan Foothills WY-
1036 PM MST MON FEB 20 2017

...SPECIAL WEATHER STATEMENT...

Periodic strong southwest winds can be expected along the eastern
slopes of the Bighorn Mountains through midnight. A wind gust of 61
mph was observed at the Sheridan airport at 1030 pm. Gusts of 50 to
60 mph could impact travel on Interstate 90 through Ranchester to
Sheridan and southward toward Buffalo. Those driving high profile
vehicles should be prepared to encounter strong and erratic wind
gusts.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Parkman, Banner,
Story and Ucross.

LAT...LON 4462 10704 4480 10732 4500 10752 4499 10651
      4456 10618 4456 10697
TIME...MOT...LOC 0533Z 240DEG 49KT 4486 10702

Lester
Local storm report, Feb 20, 11:09 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1109 PM MST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     NON-TSTM WND GST 2 SSW SHERIDAN          44.77N 106.97W
02/20/2017  M61.00 MPH       SHERIDAN           WY   ASOS

&&

WD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:30 PM MSTSpecial Weather StatementBYZTreasure60 min
Feb 21, 2:38 PM MSTSpecial Weather StatementBYZCuster67 min
Feb 21, 3:45 PM MSTSpecial Weather StatementBYZCuster45 min
Feb 20, 10:36 PM MSTSpecial Weather StatementBYZSheridan84 min

Nearby

High Wind Warnings in Montana, 2017High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.